Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

Theoretical Linguistics

An Open Peer Review Journal

Editor-in-Chief: Krifka, Manfred

Ed. by Gärtner, Hans-Martin

4 Issues per year


IMPACT FACTOR 2016: 0.864
5-year IMPACT FACTOR: 1.744

CiteScore 2016: 0.72

SCImago Journal Rank (SJR) 2015: 0.298
Source Normalized Impact per Paper (SNIP) 2015: 0.719

Print + Online
See all formats and pricing
In This Section
Volume 40, Issue 3-4 (Oct 2014)

Issues

On the identity of roots

Heidi Harley
  • Corresponding author
  • Department of Linguistics, University of Arizona, USA
  • Email:
Published Online: 2014-10-04 | DOI: https://doi.org/10.1515/tl-2014-0010

Abstract

This paper attempts to articulate the essential nature of the notion ‘root’ in the morphosyntax. Adopting a realizational (Late Insertion) view of the morphosyntactic model, the question of whether roots are phonologically individuated, semantically individuated, or not individuated at all in the syntactic component are addressed in turn. It is argued that roots cannot be phonologically identified, since there are suppletive roots, and they cannot be semantically identified, since there are roots with highly variable semantic content, analogous to ‘semantic suppletion'. And yet, they must be individuated in the syntax, since without such individuation, suppletive competition would be impossible. Roots must therefore be individuated purely abstractly, as independent indices on the √ node in the syntactic computation that serves as the linkage between a particular set of spell-out instructions and a particular set of interpretive instructions. It is further argued that the syntactic √node behaves in a syntactically unexceptional way, merging with complement phrases and projecting a √P. The correct formulation of locality restrictions on idiosyncratic phonological and semantic interpretations are also discussed.

Keywords: Distributed Morphology; Hiaki (Yaqui); idioms; Elsewhere Condition; competition; allosemy; allomorphy; one-replacement; unaccusatives

About the article

Published Online: 2014-10-04

Published in Print: 2014-10-01


Citation Information: Theoretical Linguistics, ISSN (Online) 1613-4060, ISSN (Print) 0301-4428, DOI: https://doi.org/10.1515/tl-2014-0010.

Export Citation

©2014 by Walter de Gruyter Berlin/Munich/Boston. Copyright Clearance Center

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Comments (0)

Please log in or register to comment.
Log in